Florida, 2020

Damaging Winds in Florida, June 20, 2020

June 20, 2020 · NWS JAX · 4 events in 2 counties and zones

An upper level trough axis was just east or very near the local Atlantic coast with weaker bulk shear in the 0-6 km layer around 30 kts with drier air in place which created strong down drafts in storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough axis was just east or very near the local Atlantic coast with weaker bulk shear in the 0-6 km layer around 30 kts with drier air in place which created strong down drafts in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 20, 12:46 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 12:46 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
146 PM EDT Sat Jun 20 2020

.NEAR TERM [Through Tonight]...

While the atmosphere has dried out somewhat since yesterday with
Precipitable Water Amounts (PWATs) of 1.2 to 1.5 inches across the
region, the axis of cooler temps and unstable conds aloft
extending southward from the low pressure trof over the Carolinas
into coastal SE GA the JAX metro area will still lead to a
marginal risk of severe storms with damaging winds to 60 mph and
hail still possible this afternoon into the evening and again
these will mainly be likely along the US 301/I-95 corridor of SE
GA where the more moist airmass is, still some threat into the St
Johns River Basin/US 301 corridor of NE FL from JAX southward as
sea breeze fronts merge from both coasts over this area. Overall
the coverage is expected to be less than Fri afternoon/evening and
severe threat slightly lower, but stay tuned for any localized
warnings that are issued in rapidly developing storms this
afternoon and early evening. Last of evening activity around
sunset will be across inland NE FL and generally all quiet conds
are expected by Midnight with Mostly Clear skies during the
overnight hours and lows in the upper 60s inland and lower to
middle 70s along the coast. With less coverage of storms expected
today, fog potential not as great tonight as indicated by local
Hi-Res models and will leave out of the forecast for now and will
be dictated by where storms develop this afternoon.

.SHORT TERM [Sunday Through Monday]...

Sunday...Drier airmass aloft remains in place as sfc ridge builds
south across the FL Peninsula and transient weak High Pressure
ridge aloft crosses the region from West to East with warmer and
more stable conds. This will lead to below normal rainfall chances
in the 10-30% range with best chances in the sea breeze front
merger in the US 301 and I-95 zone as light SW steering flow
continues to keep the East Coast Sea Breeze from moving too far
inland. Highs in the lower to middle 90s inland and near 90 at the
coast with Heat Indices around 100 degrees.

Monday...Drier airmass will linger across SE GA and will keep rain
chances at 20% or less there, while a slight resurgence of
moisture from the SW over the FL Peninsula will return NE FL
closer to climo rainfall chances in the 30-50% range as sea breeze
merger takes place along the US301 corridor and storms then drift
back towards the I-95 corridor during the afternoon hours. Cooler
temps and more unstable conds aloft will lead to a few strong and
isolated svr storms across inland NE FL. The SW steering flow will
keep conds Hot with above normal highs in the lower to middle 90s
inland and near 90 along the coast with Heat Indices "Feels Like"
temps into the 100-103 range.

.LONG TERM [Tuesday Through Saturday]...

Typical summer-like pattern with weak High Pressure ridge across
the FL Peninsula while zonal flow aloft over the SE US will bring
a few weakening cold fronts and moisture surges on Wednesday and
again late in the period (Fri-Sat). This will lead to generally
climo Pops (30-50%) through the period except for brief surges
upwards to (Pops 50-70%) when this increased moisture pushes into
the region. The mainly westerly steering flow through the period
will lead to slightly above normal temps with Highs in the lower
to middle 90s inland and near 90 at the Atlc Beaches due to a
weakened and slowly moving inland East Coast Sea Breeze. These
conds will lead to daily Heat Indices "Feels Like" temps of
100-105 each afternoon. The long range models are suggesting
fairly cool mid level (500mb) temps of -8C to -10C and this will
likely lead to scattered strong and isolated severe storm
potential each afternoon/early evening with damaging wet
microburst conds along with hail/locally heavy rainfall threat.
Storm activity will continue to be focused into the US 301 and
I-95 corridor/Atlc Coast as westerly steering flow keeps best
afternoon convergence of sea breeze fronts in this zone.

&&

.AVIATION...
[Through 18Z Sunday]

The atmosphere is fairly suppressed for summer with PWATs of 1.25
to 1.5 inch. The sea breeze front will be fairly weak today but
with interior temperatures in the 90s expect some convection to
fire along the Atlantic Sea breeze front later this afternoon and
this evening and some "popcorn" pulse convection across the
interior. Just looking at about 30% coverage so will use VCTS for
the main fields this afternoon into the early evening. With less
precipitation today overnight fog will not be as widespread and
anticipating 2-5 miles in BR/light fog/mist in the normal
locations of KJAX, KVQQ and KGNV for a few hours between 09-13
utc.

&&

.MARINE...

Typical South to Southwest flow at 10-15 knots through the period
as High Pressure ridge builds just south of the local waters
through the period with seas 2-4 ft. Local sea breezes near the
coast along with the daily threat of scattered storms nearshore
waters during the afternoon/evening hours. The high pressure ridge
is strong enough to set up some nocturnal surges of S-SW winds at
15-20 knots, mainly over the offshore waters with seas 3-5 ft, but
still too far out for any significant marine headlines, except for
the threat of short-fuse Special Marine Warnings for offshore
moving storms through the period.

Rip Currents: Rip current risk will generally remain on the the
lower to marginally moderate end through early next week with
breakers/surf in the 1-2 ft range due to offshore flow and a weak
sea breeze along the coast through the period.

&&

.FIRE WEATHER...

Slightly lower rainfall chances and drier airmass will lead to
lower humidities this weekend, not expecting any fire weather
headlines over the next week.

&&

.HYDROLOGY...

Minor flooding expected to slowly come to an end on the upper
Suwannee River Basin later today at White Springs. Minor backwater
flooding on the lower Santa Fe River Basin at Three Rivers Estates
is looking less likely with each forecast, but is still possible
sometime next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  69  94  69  95  71 /  10  30  10  10  10
SSI  74  87  74  90  75 /  10  20  10  10  20
JAX  70  94  71  95  73 /  10  30  10  20  10
SGJ  72  91  72  91  73 /  10  10  10  30  20
GNV  69  95  68  94  71 /  10  10  10  40  10
OCF  69  94  70  94  71 /  10  20  10  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 20, 9:17 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1017 AM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     SCREVEN                 31.48N 82.02W
06/19/2020                   WAYNE              GA   PUBLIC

            ROOF DAMAGE TO SCREVEN ELEMENTARY SCHOOLS
            AUDITORIUM. PHOTOS WERE RELAYED FROM SOCIAL
            MEDIA. RADAR ESTIMATED TIME.

&&

KC
Special weather statement, Jun 20, 2:30 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT Sat Jun 20 2020

FLZ024-025-124-125-202000-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
330 PM EDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 400 PM EDT...

* At 330 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Yulee, or 9 miles south of St.
  Marys, moving south at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Yulee and Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3067 8170 3071 8160 3053 8141 3045 8166
TIME...MOT...LOC 1930Z 337DEG 15KT 3063 8164

AK
Special weather statement, Jun 20, 2:54 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Sat Jun 20 2020

GAZ153-154-165-166-202045-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
354 PM EDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN AND
SOUTHWESTERN GLYNN COUNTIES UNTIL 445 PM EDT...

* At 354 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Waverly, or near Woodbine,
  moving east northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Brunswick, St. Simons Island, Woodbine, Waverly, Jekyll Island and
  Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3096 8139 3093 8173 3111 8178 3121 8141
      3110 8137
TIME...MOT...LOC 1954Z 247DEG 14KT 3105 8169

AK
Special weather statement, Jun 20, 2:59 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
359 PM EDT Sat Jun 20 2020

FLZ025-125-202030-
Inland Duval FL-Coastal Duval FL-
359 PM EDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
430 PM EDT...

* At 359 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Oceanway, or near Jacksonville
  International Arpt, moving south at 20 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Oceanway, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3038 8143 3034 8170 3057 8170 3057 8167
      3055 8166 3058 8165 3058 8161 3057 8160
      3056 8161 3055 8161 3057 8159 3055 8159
      3054 8158 3054 8155 3052 8154 3054 8152
TIME...MOT...LOC 1959Z 339DEG 19KT 3050 8163

AK

The radar

The Jacksonville radar (KJAX), 5 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 20, 3:12 PM EST
Where
Duval County, 1.38 mi N of Lakewood
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.450, -81.670

A tree was blown down over a driveway. The time of damage was based on radar. The cost of damage was unknown but estimated for Storm Data.

Thunderstorm Wind, Duval

When
June 20, 3:23 PM EST
Where
Duval County, 0.6 mi E of Oceanway
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.470, -81.620

Trees were blown down in the Oceanway Village Mobile Home Park. The time of the event was based on radar. The cost of damage was unknown but estimated for Storm Data.

Thunderstorm Wind, St. Johns

When
June 20, 4:54 PM EST
Where
St. Johns County, 2.39 mi W of Sampson Church
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.070, -81.540

A tree was blown down on a fence near Cimmarone Blvd and Old County Road 210. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
June 20, 5:05 PM EST
Where
Duval County, 3.01 mi SSE of Bayard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.110, -81.500

A tree that was 1 foot in diameter was blown down onto a residence in Bartram Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894338, 894340, 894341, 894339.